ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO033

Creamy Clogged Dialysis Filter Indicating Something Serious: A Case of Propofol Infusion Syndrome With Hyperlipidemia in a Bariatric Surgery Patient

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Al-Alwan, Ahmad S., Monmouth Medical Center, Long Branch, New Jersey, United States
  • Fichadiya, Harshil, Monmouth Medical Center, Long Branch, New Jersey, United States
  • Dalal, Nimit, Western Reserve Health Education, Warren, Ohio, United States
  • Tayyeb, Muhammad, Monmouth Medical Center, Long Branch, New Jersey, United States
  • Ketkar, Apurva, Monmouth Medical Center, Long Branch, New Jersey, United States
Introduction

Propofol is a short acting intravenous anesthetic and sedative agent. Propofol related infusion syndrome (PRIS) is rare but associated with very high mortality rate. Commonly seen in patients receiving dose >4 mg/kg/hr for prolonged period > 48 hours. The pathogenesis involves impaired beta oxidation of fatty acids,disruption in electron transport chain,blockage of beta adrenergic receptors and calcium channels on myocardial cell. Clinically presents as cardiac dysfunction (bradycardia, ventricular arrhythmia and asystole), high anion gap metabolic acidosis, rhabdomyolysis, hyperkalemia, hyperlipemia, AKI and hepatocellular injury.

Case Description

69 year old male with ICU course complicated by sepsis from serratia bacteremia post gastric sleeve leak repair, ARDS, oliguric AKI, cardiac arrhythmia, hypotension had recurrent clogging of dialysis filter with a creamy greasy substance. The patient was being sedated with high dose of propofol >25mcg/kg/hr for 1 week. Elevated triglyceride level 799mg, worsening kidney function and acidemia, worsening hepatocellular transaminitis (ALT 283, AST 135) with mild elevation in CPK 293 was noted. Propfol infusion syndrome was suspected and the drug was held following which his transaminitis, acidosis, hyperlipidemia and rhabdomyolysis improved. His renal function continued to decline and required HD.

Discussion

A creamy clogged dialysis filter raised suspicion of hyperlipidemia and PRIS in our patient. Severe illness and use of exogeneous cathecolamines predisposed our patient to this condition. Bariatric surgery patients with possible carbohydrate depletion are at higher risk. Early identification and low threshold for suspicion of PRIS can help in reducing mortality from this condition.